A 72-year-old man develops generalized tonic-clonic activity at home. He receives lorazepam 4 mg intravenously during the 7-minute transport to the ED. He continues to have witnessed convulsions on your examination. Point-of-care glucose is normal. After supporting his airway, breathing and circulation, what medication should be administered second line for status epilepticus (SE)?
EMS brings in a 67 year old male in a PEA arrest. ROSC is obtained after twenty minutes of downtime. He was intubated by EMS during transport. A colleague talks to the family and she lets you know that he was complaining of shortness of breath and chest pain for an hour before he had a witnessed cardiac arrest and that his PMH includes HLD and HTN. The respiratory therapist is asking for the ventilator settings.
An 82-year-old woman is mechanically ventilated for acute respiratory failure following acute intracerebral hemorrhage. Her FiO2 has been 30% with an arterial blood gas showing adequate ventilation and oxygenation for the last 24 hours (7.43/37/89/25). Suddenly, the ventilator alarms for low exhaled tidal volume. On bedside evaluation, her SpO2 is 84%, respiratory rate 20 breaths per minute, HR 124 beats per minute and blood pressure 105/65 mm Hg. Her ventilator graphics before and after the alarm are depicted below. What mode of mechanical ventilation is she receiving and what triggered the alarm?
A patient has arrived with increased work of breathing, hypoxia, and altered mental status requiring intubation. After intubation, the patient stabilizes and their oxygenation improves. You know that both hypoxia and hyperoxia are bad for patients and that initial ED mechanical ventilation strategies are often continued after admission1. How can you titrate the patient’s fraction of inspired oxygen (FiO2) to keep them safe from both hypoxia and hyperoxia?
You have a patient in cardiac arrest getting high quality CPR with an initial rhythm of pulseless VT that has been defibrillated three times and received a total of 3 mg of epinephrine and a loading dose of 300 mg of amiodarone. As you continue ACLS, the patient remains in VT. Are there alternative treatments to consider?
Case: A 34 year old female with no PMHX presents to the ED with unilateral right lower extremity swelling, dyspnea, and moderate pleuritic chest pain. Vitals: BP 130/65, HR 68, RR 20, SPO2 89% on room air, Temp 37.8. A CT finds evidence of PE bilaterally at the segmental level. BNP and troponin are both mildly elevated. Point of care cardiac ultrasound shows mild RV dilation. After interviewing the patient, you don’t identify any contraindications to anticoagulation. Pregnancy testing is negative. Her renal function is normal. You consider what is the preferred agent for anticoagulation in this patient.
A 44-year-old man with a history of cardiac arrest complicated by hypoxic-ischemic encephalopathy presents to the ED in respiratory distress. He underwent tracheostomy 2 weeks ago for acute respiratory failure and was subsequently weaned to trach collar. He developed acute onset of respiratory distress at rehab this morning and now presents to the ED with acute hypoxic respiratory failure. On exam, he is hypertensive (169/88), tachycardic (HR 178), tachypneic with respirations assisted with bag-valve mask (BVM) ventilation and hypoxemic (SpO2 87%). What is your approach to the management of tracheostomy emergencies?
Physiologic alarms in the ED frequently sound without any meaningful change in patient management. Understanding the effects of unnactionable alarms and their consequences is vital for the EM physician.
Analyzing ventilator waveforms in a patient with acute respiratory failure is as essential as monitoring the telemetry of a patient with suspected cardiac dysrhythmia. What life-threatening complication is demonstrated in the ventilator graphics?